Hail, Morton
- When
- September 20, 3:40 PM CST to 3:42 PM CST
- Where
- Morton County, 7 mi SE of Richfield
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 37.200, -101.700
8 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Sep 20, 2:00 PM CST, 1 hour 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 300 PM CDT SAT SEP 20 2003 DAYS 1-2... MAIN CHALLENGES IN THE FORECAST WILL BE THUNDERSTORM CHANCES TONIGHT AND THE EXTENT OF ANY SEVERE WX...THEN TEMPS BEHIND THE FRONT TOMORROW AND MONDAY. MAIN FEATURE ON THE SYNOPTIC SCALE IS LARGE ANTI-CYCLONICALLY CURVED UPPER JET EXTENDING FROM SOUTH OF THE ALEUTIANS TO THE INTERMOUNTAIN WEST. A FAIRLY SIGNIFICANT S/WV TROUGH CONTINUES TO DIG SOUTHEAST THIS AFTERNOON THROUGH WESTERN WYOMING AS PER WV LOOP IN LEFT FRONT QUAD OF UPPER JET. AN ASSOCIATED MID LEVEL THERMAL TROUGH WITH -15 TO -17C IN WYOMING WILL ALSO MOVE SOUTHEAST TOWARDS COLORADO AND THE CENTRAL HIGH PLAINS TONIGHT. THIS WILL AID IN SIGNIFICANT DESTABILIZATION OF MIDDLE TROPOSPHERE WITH H5-7 LAPSE RATES AROUND 8 TO 8.5 C/KM. 850MB RAOBS THIS MORNING SHOWED FAIRLY RICH PLUME OF LOW LEVEL MOISTURE WITH +12 DEWPOINT AT MIDLAND, TX AND +14 AT DEL RIO. 25-35KTS ABOVE THE BOUNDARY LAYER FROM THE SOUTH-SOUTHWEST IS TRANSPORTING THIS LOW LEVEL MOISTURE POLEWARD TOWARDS MY FORECAST AREA AS I TYPE. A LEAD VORT MAX IN ASSOCIATION WITH LOW LEVEL POTENTIAL TEMPERATURE GRADIENT HAS LED TO THE GENERATION OF ELEVATED CONVECTION FROM LIBERAL SOUTH INTO THE OKLAHOMA PANHANDLE. THIS ACTIVITY SHOULD CONTINUE TRACKING OFF TOWARDS THE EAST BUT WILL BEGIN OUTRACING THE LOW LEVEL MOIST AXIS, SO THIS AREA OF STORMS SHOULD REMAIN MINOR. TONIGHT, AS UPPER DIVERGENCE FIELD MOVES OUT OF THE ROCKIES AND INTO THE HIGH PLAINS IT WILL INTERACT WITH LOW LEVEL MOIST AXIS. AT 1930Z, THERE IS ALREADY ENHANCED CONVECTIVE CLOUD OVER PORTIONS OF CENTRAL AND EASTERN NEW MEXICO. THE BEST COMBINATION OF LOW LEVEL MOISTURE, LOW LEVEL THERMAL ADVECTION/FRONTOGENESIS, AND UPPER LEVEL DIVERGENCE WILL BE ACROSS THE PANHANDLES AND FAR SOUTHERN PORTIONS OF SOUTHWEST KANSAS. LATER TONIGHT AS 850MB DEWPOINTS APPROACH +11C OVER SOUTHWEST KS, THE COMBINATION OF HIGH LAPSE RATES IN THE MID LEVELS WILL YIELD 1300-1800 J/KG OF 850-800MB BASED CAPE. THIS IN COMBINATION WITH DEEP LAYER VERTICAL SHEAR OF 35-45 KTS WILL YIELD ENOUGH SUPPORT FOR ORGANIZED SEVERE LOCAL STORMS. WITH COOL MID LEVEL TEMPS, LARGE HAIL WOULD BE THE PRIMARY THREAT LATE THIS EVENING AND OVERNIGHT. THUNDERSTORM CHANCES WILL REMAIN ACROSS THE FORECAST AREA INTO THE VERY EARLY HOURS TOMORROW MORNING UNTIL THE FRONT FINALLY PUSHES THROUGH. IN THE GRIDS, I PLAN TO END THE PRECIP CHANCES FROM WEST TO EAST, CLEARING THE FORECAST AREA BY 16-18Z OR SO. AS FAR AS TEMPS GO, CLEARING IS EXPECTED LATE IN THE DAY BEHIND THE WEAK FRONT, BUT WITH WEAK EASTERLY LOW LEVEL WINDS, TEMPS WILL STRUGGLE TO GET ABOVE LOWER 70S FOR MOST LOCATIONS. ANOTHER S/WV TROUGH WILL DIVE SOUTH ON THE UPPER JET WHICH WILL REINFORCE SURFACE HIGH PRESSURE OVER NEBRASKA MONDAY AND KEEP THE COOL AIR IN CHECK... THE GOING GRIDS LOOKED PRETTY GOOD FOR HIGHS MONDAY...IN THE LOWER 70S. DAYS 3-7... USING NEW GFS AND ENSEMBLES THE LARGE TROUGH STILL FORECAST TO DIVE INTO AREA BY MID WEEK WITH COOL DOWN. WATER VAPOR LOOP AND NEW MODELS TRENDING TO MORE AMPLIFIED TROUGH SOLUTION WITH STRONGER RIDGING UP INTO WESTERN CANADA. AHEAD OF TROUGH SHOULD BE FAIRLY MILD. HAVE LOWERED DAYTIME HIGHS SLIGHTLY ON WEDNESDAY, THURSDAY, AND FRIDAY. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 54 75 52 72 / 40 30 00 00 GCK 51 75 47 74 / 30 20 00 00 EHA 53 78 48 73 / 40 20 00 00 LBL 54 76 50 74 / 50 40 00 00 HYS 54 74 48 70 / 20 20 00 00 P28 57 74 54 71 / 50 40 00 00 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. UMSCHEID/06
KSZ030-031-043>046-061>066-074>081-084>090-211000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1210 PM CDT SAT SEP 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS THIS EVENING AND OVERNIGHT TONIGHT ACROSS PORTIONS OF SOUTHWEST KANSAS. THUNDERSTORMS ARE ANTICIPATED TO DEVELOP OVER FAR NORTHEASTERN NEW MEXICO AND SOUTHEAST COLORADO LATE THIS AFTERNOON. THIS ACTIVITY IS EXPECTED TO MOVE EAST AND EXPAND IN AREAL COVERAGE TO ENCOMPASS SOUTHWEST KANSAS. THE LOCATIONS MOST LIKELY TO SEE THUNDERSTORM ACTIVITY TONIGHT WILL BE GENERALLY SOUTH OF THE ARKANSAS RIVER. WITH AN INCREASE IN MOISTURE AND VERTICAL WIND SHEAR LATE THIS EVENING, ISOLATED SUPERCELL THUNDERSTORMS WILL BE POSSIBLE WHICH WOULD BE CAPABLE OF LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED AFTER 6 PM CDT FOR LOCATIONS ALONG AND WEST OF HIGHWAY 83, INCLUDING SYRACUSE, GARDEN CITY, ELKHART, AND LIBERAL. SPOTTERS MAY ALSO BE NEEDED LATE TONIGHT EAST OF HIGHWAY 83 FROM DODGE CITY AND ASHLAND TO SAINT JOHN AND MEDICINE LODGE. UMSCHEID
The Dodge City radar (KDDC), 165 km away, was scanning. The volume nearest the first event began at 21:39 UTC.
8 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336775, 5336776, 5336777, 5336778, 5336779, 5336780, 5336781, 5336782.